Skip to Navigation Skip to Search Skip to Content
Search All Centers

Are There Medications to Increase My Appetite?

Read Transcript
View next

Published on February 14, 2020

Key Takeaways

Myeloproliferative neoplasm expert Dr. Catriona Jamieson, from the UC San Diego Moores Cancer Center, answers a question from Karen, a Patient Power community member who asks on behalf of her husband living with myelofibrosis, if there are medications to increase appetite when on ruxolitinib (Jakafi). Tune in to hear Dr. Jamieson’s answer.

This is an MPN Research Foundation program produced by Patient Power. We thank Celgene for their financial support through grants to the MPN Research Foundation. These organizations have no editorial control, and the program is produced solely by Patient Power.

 

Featuring

Partners

MPN Research Foundation

Transcript | Are There Medications to Increase My Appetite?

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

Andrew Schorr:

Greetings, I'm Andrew Schorr. We're in Orlando, Florida and this is our live MPN Ask the Expert program. And I've been living with an MPN about eight years now, so I am vitally interested. Now let's take your questions as well. So, joining us is my doctor, Dr. Catriona Jamieson. Thank you so much for being with us.

Dr. Jamieson:               

Oh, it's really my pleasure, Andrew. 

Andrew Schorr:

Karen sent this question in. She said, "My husband was diagnosed with myelofibrosis and is losing weight, because he cannot eat very much. He's on Jakafi, or ruxolitinib (Jakafi). Is there another medication he can take that will increase his appetite?"

So, I just want to say, I've been on Jakafi seven years. I think I eat too much. I hope that happens to him. Does that have to do with the size of his spleen, or is it other things?

Dr. Jamieson:               

Yeah, usually that's a sign of progression. So, you have to see your doctor—have your husband see his doctor, and make sure that the spleen going up isn't coinciding with advance of the fibrosis in the bone marrow. So, when I see that, it usually correlates with a higher LDH, so people start to lose weight because they have more of these inflammatory growth factors. Like tumor necrosis factor, another inflammatory cytokines, and it usually represents a loss of response to Jakafi. 

So, then you have to look at the dose. Is it the appropriate dose? Fairly frequently people lose their response, so we have to increase the dose of Jakafi, and I've done that many times. Where someone was on 10 milligrams twice a day and we went up to 15 or 20 milligrams twice a day. And then they were fine. Their spleen shrunk. Usually you’re right, Andrew—that's exactly what it is. People don't feel hungry because their spleen has grown, and they feel full early.

And there are other medications. There's one in particular that was recently approved. So, if his doctor finds that he still having symptoms with an enlarged spleen, and that's an easy ultrasound to do, then he can switch to the newer medication to see if that's a more effective option. And then, if that doesn't work, go back to Jakafi or combine something with Jakafi.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

View next